Michigan, 2020Hail and Damaging Winds in Michigan, August 28, 2020
August 28, 2020 · NWS GRR · 5 events in 5 counties and zones
A few severe thunderstorms produced damaging wind gusts and there was also an isolated report of golf ball sized hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few severe thunderstorms produced damaging wind gusts and there was also an isolated report of golf ball sized hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 28, 12:46 PM EST, 19 minutes earlier.
Area forecast discussion, Aug 28, 12:46 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
146 PM EDT Fri Aug 28 2020
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 219 AM EDT Fri Aug 28 2020
-Showers and thunderstorms through this morning
-Another more potent round of storms through Friday night
-Cooler trends through weekend
&&
.UPDATE...
Issued at 1046 AM EDT Fri Aug 28 2020
No major changes to the going forecast. Main concern this
afternoon remains the remnants of last night's bow echo that is
currently over Wisconsin. The CAMs aren't handling this feature
well. However, going back to basics, we have a juiced up
atmosphere in southern Lower MI and a convective line plowing into
it. We should see storms spread into the cwa this
afternoon...several hours before the front moves through. Some of
these storms could be severe. It wouldn't be surprising at all to
for this convection to be the primary activity today and
essentially work over the atmoshpere prior to the arrival of the
cold front.
&&
.DISCUSSION...(Today through next Thursday)
Issued at 219 AM EDT Fri Aug 28 2020
--Showers and thunderstorms through this morning--
Scattered showers and isolated thunderstorms continue to traverse
the region along and north of the I 96 corridor early Friday
morning. These showers and storms are sparking off a warm frontal
boundary that is draped east to west across the region. Looking
at the NAEFS mean PWATS there is a decent amount through 15Z this
morning, though only slightly anomalous. The 850mb jet is similar
with a LLJ max around 25 kts. The latest CAMS continue to show
the convection to continue through 15Z before slackening late in
the morning. Elevated cores and decent rain rates are common with
any thunderstorms. There is a lack of DCAPE so gusty winds are
less of a threat. The rainfall into Friday morning will be set
the stage for the stronger event, Friday night into Saturday.
--Another more potent round of storms through Friday night--
There is a threat for damaging winds and hail, along with
excessive rainfall that could lead to minor flooding. SPC has the
region in a slight risk due to these threats.
Following the boundary and the corresponding warm front will be a
cold frontal boundary that will move through the region Friday
night into Saturday. Looking at the NAEFS Mean PWATS the largest
PWATs are between 00Z Saturday into 06Z. With +3 Std there is a
good signal for significant rain. Along with this is the fact
that the moisture is through the atmosphere and the moisture
transfer is fairly strong considering a stronger LLJ, upwards of
30 to 35 kts. Along with this in the GEFS mean and M climate
anomalies is an anomalous SFC low by 06Z Saturday. The CAMS have
some variation in timing and organization in this system but the
consensus is that lines of showers and storms will move through
between 00Z to 08Z, most likely around 04Z.
--Cooler trends through weekend--
Temperatures will cool down behind the front Saturday. Expect
highs to be back to near normal, in the mid to upper 70s,
through the weekend into next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 144 PM EDT Fri Aug 28 2020
Scattered to numerous thunderstorms are expected ahead of a cold
front that is currently in western Wisconsin. The front will move
through Lower Michigan later this evening. Torrential downpours
with limited visibility are possible with these storms. Opted for
VCTS rather than several tempo groups to account for the storms.
&&
.MARINE...
Issued at 219 AM EDT Fri Aug 28 2020
Have issued a small craft advisory and Beach Hazard state from
06Z Saturday to 06Z Sunday. There will be several concerns for
mariners and beach hazards. The convection coming across the lake
will be strong at times which could brief periods of significant
wave heights. More persistent Strong winds and waves will be
behind his system, especially given the northwesterly flow.
Latest NAM nest and WW3 has waves in the 4 to 6 feet range.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from late tonight through late Saturday
night for MIZ037-043-050-056-064-071.
LM...Small Craft Advisory from 2 AM Saturday to 2 AM EDT Sunday for
LMZ844>849.
&&
UPDATE...04
SYNOPSIS...Ceru
DISCUSSION...Ceru
AVIATION...04
MARINE...CeruHazardous weather outlook, Aug 28, 3:10 AM EST, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
410 AM EDT Fri Aug 28 2020
MIZ037>040-043>046-050>052-056>059-064>067-071>074-290815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
410 AM EDT Fri Aug 28 2020
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Strong to potentially severe thunderstorms are possible. Heavy
rainfall could result in localized flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
.SPOTTER INFORMATION STATEMENT...
LMZ844>849-290815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
410 AM EDT Fri Aug 28 2020
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Strong to severe thunderstorms are possible through Friday night.
Strong winds are the main threat.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Wind and waves will be hazardous to both swimmers and boaters
Friday night through Saturday night. First in lingering showers
and storms. A Small Craft Advisory and a Beach Hazard Statement
will be in effect Friday night into Saturday night.
.SPOTTER INFORMATION STATEMENT...
In the hours before
Local storm report, Aug 28, 7:38 AM EST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
838 AM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 AM HEAVY RAIN 3 N CANNONSBURG 43.09N 85.47W
08/28/2020 M3.00 INCH KENT MI MESONET
MESONET STATION CW9861 ROCKFORD.
0723 AM HEAVY RAIN 2 ENE BELMONT 43.09N 85.57W
08/28/2020 M2.21 INCH KENT MI MESONET
MESONET STATION FW7601 ROCKFORD.
0500 AM HEAVY RAIN 2 NNW CLARKSVILLE 42.87N 85.26W
08/28/2020 M1.88 INCH IONIA MI CO-OP OBSERVER
CO-OP OBSERVER STATION CLRM4 2.2 NW
CLARKSVILLE.
0725 AM HEAVY RAIN 1 SE ROCKFORD 43.11N 85.54W
08/28/2020 M1.35 INCH KENT MI MESONET
MESONET STATION FW5668 ROCKFORD.
0724 AM HEAVY RAIN 2 ESE COMSTOCK PARK 43.03N 85.63W
08/28/2020 M1.23 INCH KENT MI COCORAHS
COCORAHS STATION MI-KN-111 NORTHVIEW 1.9
WSW.
&&Local storm report, Aug 28, 8:35 AM EST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
935 AM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HEAVY RAIN 2 NW BELMONT 43.09N 85.64W
08/28/2020 M3.30 INCH KENT MI COCORAHS
COCORAHS STATION MI-KN-60 2 WNW BELMONT.
0900 AM HEAVY RAIN 2 NNW CLARKSVILLE 42.87N 85.26W
08/28/2020 M2.08 INCH IONIA MI CO-OP OBSERVER
CO-OP OBSERVER STATION CLRM4 2.2 NW
CLARKSVILLE.
0700 AM HEAVY RAIN 1 NW GRAND LEDGE 42.77N 84.77W
08/28/2020 M1.87 INCH EATON MI CO-OP OBSERVER
CO-OP OBSERVER STATION GDLM4 1.3 NW GRAND
LEDGE.
0700 AM HEAVY RAIN 1 WNW BELMONT 43.08N 85.63W
08/28/2020 M1.82 INCH KENT MI COCORAHS
COCORAHS STATION MI-KN-65 BELMONT 1.0 WNW.
0840 AM HEAVY RAIN 2 NNE ALTO 42.89N 85.37W
08/28/2020 M1.26 INCH KENT MI COCORAHS
COCORAHS STATION MI-KN-96 LOWELL 3.5 SSW.
0800 AM HEAVY RAIN 3 NNE GRAND RAPIDS 43.01N 85.64W
08/28/2020 M1.22 INCH KENT MI COCORAHS
COCORAHS STATION MI-KN-8 3 NNE GRAND RAPIDS.
0900 AM HEAVY RAIN 1 NNW COMSTOCK PARK 43.06N 85.68W
08/28/2020 M1.21 INCH KENT MI COCORAHS
COCORAHS STATION MI-KN-77 COMSTOCK PARK 1.0
NNW.
0920 AM HEAVY RAIN 5 SSE GRATTAN 43.02N 85.35W
08/28/2020 M1.20 INCH KENT MI MESONET
MESONET STATION FW7481 LOWELL.
0929 AM HEAVY RAIN 1 SW BELDING 43.08N 85.25W
08/28/2020 M1.16 INCH IONIA MI MESONET
MESONET STATION BDLNG 1 SW BELDING.
0900 AM HEAVY RAIN 4 WNW BELDING 43.11N 85.31W
08/28/2020 M1.07 INCH IONIA MI CO-OP OBSERVER
CO-OP OBSERVER STATION BELM4 4.2 NW SMYRNA.
0925 AM HEAVY RAIN 3 SE COMSTOCK PARK 43.02N 85.63W
08/28/2020 M1.05 INCH KENT MI MESONET
MESONET STATION WXMIT 2 ESE COMSTOCK PARK.
0700 AM HEAVY RAIN 3 E WALKER 42.99N 85.69W
08/28/2020 M1.00 INCH KENT MI COCORAHS
COCORAHS STATION MI-KN-32 GRAND RAPIDS 2.9
NW.
&&Local storm report, Aug 28, 9:59 AM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1059 AM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 AM HEAVY RAIN BELMONT 43.08N 85.61W
08/28/2020 M2.51 INCH KENT MI TRAINED SPOTTER
&&Local storm report, Aug 28, 10:36 AM EST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1136 AM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 AM HEAVY RAIN 4 E ROCKFORD 43.14N 85.48W
08/28/2020 M2.10 INCH KENT MI PUBLIC
&&Thunderstorm Wind, Jackson
- When
- August 28, 1:05 PM EST to 1:10 PM EST
- Where
- Jackson County, (Jxn)reynolds Fld Ja
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $10,000
- Reported by
- ASOS
- Coordinates
- 42.270, -84.470
A 60 mph wind gust was observed at the Jackson airport.
Hail, Gratiot
- When
- August 28, 3:30 PM EST to 3:35 PM EST
- Where
- Gratiot County, 0.69 mi N of Ashley
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.190, -84.480
Golf ball sized hail was reported in Ashley.
Thunderstorm Wind, Kent
- When
- August 28, 8:43 PM EST to 8:49 PM EST
- Where
- Kent County, 0.85 mi SW of Cedar Spgs Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.240, -85.610
Several trees were blown down by estimated wind gusts of up to around 70 mph.
Thunderstorm Wind, Ionia
- When
- August 28, 9:20 PM EST to 9:30 PM EST
- Where
- Ionia County, Belding
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 43.100, -85.230
A few trees and tree limbs were blown down.
Thunderstorm Wind, Allegan
- When
- August 28, 9:25 PM EST to 9:30 PM EST
- Where
- Allegan County, 4.63 mi E of Shelbyville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 42.610, -85.540
Several large trees were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 28, 20201 death · 1 event
- Hail in Kansas, August 28, 2020$1.1 million · 1.5 in hail · 2 events
- Damaging Winds and Lightning Strike in Pennsylvania, August 28, 2020$117,000 · 52 kt wind · 18 events
- Hail and Damaging Winds in Pennsylvania, August 28, 202060 kt wind · 69 events
- Excessive Heat and Heat in Texas, August 28 to 31, 202065 events
- Flash Flooding and Hail in Pennsylvania, August 28, 2020$95,000 · 50 kt wind · 15 events
- Flash Flooding in Louisiana, August 28, 2020$120,000 · 3 events
- Flooding and Hail in West Virginia, August 28 to 29, 2020$70,000 · 1.25 in hail · 9 events
- Damaging Winds in Ohio, August 28, 2020$40,000 · 50 kt wind · 18 events
- Tornadoes and Damaging Winds in Tennessee, August 28, 2020$45,000 · EF0 · 13 events
- Tornadoes and Damaging Winds in Alabama, August 28, 2020$1,000 · EF1 · 17 events
- Hail and Damaging Winds in Virginia, August 28, 2020$42,000 · 1 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912538, 912539, 912540, 912541, 912542.